Florida, 2014

Damaging Wind and Lightning Strike in Florida, July 19 to 20, 2014

July 19 to 20, 2014 · NWS JAX · 3 events in 2 counties and zones

Increased upper level dynamics over an unstable and moist airmass triggered scattered strong afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Increased upper level dynamics over an unstable and moist airmass triggered scattered strong afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 18, 9:09 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 9:09 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 PM EDT FRI JUL 18 2014

...LATE NIGHT COASTAL SHOWERS POSSIBLE AGAIN...

.UPDATE...THE EAST COAST SEA BREEZE SPARKED A FEW SHOWERS AND
TSTORMS ACROSS THE FORECAST AREA THIS EVENING...WITH A LONE STORM
SITTING OVER NORTHERN CLINCH COUNTY DUMPING AROUND 3-4 INCHES OF
RAINFALL WITHIN A COUPLE HOURS PER VAX STORM TOTAL RAINFALL
ESTIMATE. JAX REFLECTIVITY INDICATED VERY LIGHT RETURNS EAST OF
THE FIRST COAST...WHICH COULD BE INDICATIONS OF ANOTHER CONVERGENT
BAND SETTING UP. SHORT TERM MODEL GUIDANCE INCLUDING THE NMM AND
SREF SUGGEST VERY LOW 10-20% PROBABILITIES OF SHOWERS IMPACTING
COASTAL LOCATIONS GENERALLY FROM 06-15Z SAT...AND BASED ON THIS
MORNINGS TRENDS AND SYNOPTIC PATTERN WITH SHALLOW MOISTURE TRAPPED
BELOW 950 MB...UPDATED THE FORECAST TO REFLECT THIS SCENARIO WITH
LOW COASTAL RAIN CHANCES AFTER 12Z. THE CONVERGENT BAND THAT WAS
TRYING TO FORM OFFSHORE THIS EVENING MAY END UP LIFTING NWD
TONIGHT WITH THE BEST CONVERGENCE FOCUSED ALONG THE SE GA COAST
EARLY SAT MORNING AS THE SFC FRONT APPROACHES FROM THE W...BUT FOR
NOW JUST INDICATED LOW 20% CHANCES ALONG THE ENTIRE COASTLINE
UNTIL TRENDS ARE BETTER RESOLVED. ALSO CONTINUED WITH A LOW 20%
CHANCE OF PASSING SHOWERS NEAR THE ALTAMAHA RIVER BASIN THROUGH
THE NIGHT ASSOCIATED WITH PRE-FRONTAL CONVECTION.

ELSEWHERE...MID AND HIGH DEBRIS CLOUDS SPILLING OVER A DIRTY MEAN
LAYER RIDGE AXIS OVER THE EASTERN GULF WILL TRAVERSE OVERHEAD
TONIGHT WHICH WILL LIMIT SIGNIFICANT FOG DEVELOPMENT. HOWEVER...WITH
LOCALLY HEAVY RAINFALL NEAR THE COAST THIS MORNING AND ONSHORE
FLOW...CONTINUED WITH PATCHY FOG DEVELOPMENT GENERALLY ACROSS
COASTAL COUNTIES AND ALONG THE ST JOHNS RIVER BASIN AS TEMPS FALL
INTO THE LOW 70S INLAND TO MID/UPPER 70S TOWARD THE RIVER BASIN
AND COAST. THE 00Z JAX SOUNDING SHOWED MOST MOISTURE TRAPPED BELOW
950 MB...WHICH COULD SUPPORT A LOW CLOUD DECK FORMING THROUGH THE
NIGHT ESPECIALLY NEAR THE COAST.

&&

.AVIATION...PREVAILING VFR CONDITIONS EXPECTED AS MID AND HIGH
CLOUDS PASS OVERHEAD THROUGH MIDNIGHT. WITH HEAVY RAINFALL AT
CRG THIS MORNING ADVERTISED MVFR BY 07Z AND TEMPO IFR THROUGH
SUNRISE. BASED ON PERSISTENCE...ALSO ADVERTISED TEMPO IFR AT VQQ.
SHORT TERM MODELS SUGGESTED COASTAL SHOWERS DEVELOPING AGAIN...AND
INCLUDED VCSH AT CRG AND SSI BETWEEN 15-16Z.

&&

.MARINE...LIGHT ONSHORE FLOW 10 KTS OR LESS WILL PREVAIL TONIGHT
WITH SEAS 2-4 FT. LATE NIGHT COASTAL SHOWERS POSSIBLE,

RIP CURRENTS: MODERATE RISK OF RIP CURRENTS POSSIBLE AGAIN ON
SATURDAY WITH PERSISTENT ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  89  72  89 /  20  40  40  60
SSI  75  84  74  84 /  10  20  20  30
JAX  72  89  73  88 /  10  30  30  40
SGJ  75  86  74  85 /  10  30  30  30
GNV  71  89  72  87 /  20  40  40  50
OCF  72  90  72  88 /  20  30  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZIBURA
Hazardous weather outlook, Jul 18, 9:12 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1012 PM EDT FRI JUL 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1012 PM EDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY AFTERNOON AND
EVENING INLAND. THUNDERSTORM CHANCES INCREASE ON SUNDAY THROUGH
NEXT WEEK. SOME OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 rip current, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Rip Current, St. Johns

When
July 19, 12:01 AM EST to 11:59 PM EST
Where
St. Johns forecast zone
Reported by
Fire Department/Rescue

The St. Johns Lifeguards reported 15 rip current rescues in the St. Augustine Beach area.

Lightning, Flagler

When
July 20, 11:30 AM EST
Where
Flagler County, 1.51 mi SSE of Indian Trails
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.560, -81.240

A 19 year old male was struck by lightning sitting in a chair inside an outdoor tent about 2 miles WSW of Palm Coast. The victim has to be resuscitated and hospitalized due to injuries from the lightning strike at least 6 days after the strike.

Thunderstorm Wind, Flagler

When
July 20, 5:07 PM EST
Where
Flagler County, Bunnell
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
29.470, -81.260

A tree fell on a shed on Hardy Street. The cost of damage was unknown, but estimated for the event to be included in Storm Data.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532689, 532687, 532688.